Ohio, 2016

Flash Flood and Flooding in Ohio, May 29 to 30, 2016

May 29 to 30, 2016 · NWS ILN · 9 events in 7 counties and zones

Scattered thunderstorms developed along a cold front moving through the region during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a cold front moving through the region during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 29, 1:38 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 29, 1:38 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
238 PM EDT SUN MAY 29 2016

.SYNOPSIS...
A weak cold front will move through the region tonight, providing
a chance of showers and thunderstorms. High pressure will move in
on Monday, with drier conditions expected through the middle of
the week. Another cold front will approach the region on Thursday,
bringing the next chance for precipitation.

&&

.NEAR TERM /THROUGH TONIGHT/...
With only some light showers remaining in the eastern sections of
the forecast area, attention will turn to the approaching cold
front just to the west. The front appears roughly coincident with a wide
band of enhanced cumulus on visible satellite imagery. Current
surface observations indicate that the front currently extends
from around Lansing MI to Bloomington IN. There is a very slight
wind shift (210-220 degrees to 240-250 degrees) and a notable
change in dewpoints (upper 60s to lower 60s), but temperatures are
virtually identical on either side of the boundary. With these
parameters in mind, and knowing that the front is not moving
quickly, it is apparent that frontal forcing is not going to be
especially strong. Nonetheless, the first convective cells have
begun to develop, and this activity is expected to grow during the
next few hours.

High-resolution computer model forecasts have, across-the-board,
been too fast in generating convection today. This suggests their
instability forecasts may have been aggressive. A modified 12Z KILN
sounding with current conditions produces MLCAPE of around 1500
J/kg, which is close to current LAPS analysis values (with higher
values approaching 2000 J/Kg just ahead of the front in eastern
Indiana). Surface-based parcels may be able to add another 500
J/kg on top of that, and perhaps more importantly, SPC
mesoanalysis and the aforementioned modified sounding both support
values of DCAPE of 600-1000 J/kg. This means that where convection
does develop and become mature, it will likely be deep, and will
have the potential for strong to possibly severe winds. However,
weak forcing and shear (0-6km bulk shear of only around 20 knots)
will make it very difficult for storms to become organized. Thus,
any severe threat will likely be more pulse-type than based on
updraft longevity, but a marginal risk of severe winds and hail
still appears a possibility.

Storm chances will be highest in the western half of the CWA
between 18Z-21Z, and will then move to the east between 21Z-01Z,
gradually diminishing after peak heating has been passed. Dry and
mostly clear conditions are expected for the entire forecast area
after 03Z, as the slightly drier air mass behind the front advects
into the area. With less moisture in the boundary layer, min temps
will get to around 60 degrees in the northwestern CWA, with lower
60s elsewhere.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Behind the weak front, no huge change in air mass is expected,
though dewpoints will be 5-8 degrees lower than they were over the
weekend. At the surface, high pressure will be centered over the
lower Ohio Valley, providing light northwesterly flow across the
ILN CWA. Drier conditions will allow for mostly sunny skies, and
thus despite the wind shift, temperatures will again be able to
reach the lower 80s across the entire forecast area.

As the surface high spreads northeast across the region and into
southern Michigan, tranquil conditions are expected on Monday
night, with lows in the lower 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure will continue over the region Tuesday into Tuesday
night. Warm temperatures in the lower to mid 80s will
persist with lows in the upper 50s to the lower 60s.

A mid level trough is still advertised to move from the northern and
central Plains to the Great Lakes Region Wednesday into Thursday.
Most of the region will squeeze out one more dry day on Wednesday as
high pressure moves off to the east. There could be enough moisture
and diurnal instability late in the day on Wednesday for a low
chance of showers/storms far west. As the mid level trough moves
through the region on Thursday, an associated cold front at the
surface will move through as well. There are some minor timing
differences, but the region is still expected to see a gradual
increase in showers and storms Wednesday night into Thursday. Warm
highs in the mid to upper 80s on Wednesday will be tempered on
Thursday by clouds and the threat for precipitation.

For Thursday night into Friday, the cold front is forecast to exit
southeast of the region, ushering in cooler and drier air with the
threat for precipitation ending. Highs on Friday will range in the
75 to 80 degree range.

For the upcoming weekend, the upper level pattern will transition to
a broad long wave trough over the Great Lakes and Ohio Valley. High
pressure on Saturday will give way to a weak disturbance Saturday
night into Sunday. Have kept a low chance of showers and storms with
this system at this time. Temperatures will generally range from 75
to 80 degrees for highs with upper 50s to lower 60s for lows.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Shower development is expected to coalesce into a line of
thunderstorms ahead of the passage of a cold front this evening.
H5 trough in the Upper Midwest will pivot northeastward into the
Great Lakes early this afternoon. Showers that develop in the warm
sector ahead of the cold frontal passage will deepen with the
heating of the day, and as the front approaches later today there
may be enough low level shear available for a line of storms to
develop and propagate eastward in the late day and early evening.
skies will be VFR until storms roll through. Gusty winds and mvfr
vsbys are expected in thunderstorms but timing cannot be gleaned
at this moment. Will have to wait until the expected line develops
and extrapolate positioning and timing with any amendments this
afternoon. Sky cover will rapidly improve this evening in favor of
generally clear skies overnight. Some fair wx cu may sprout in the
drier if not cooler air behind the front tomorrow.

OUTLOOK...Showers and thunderstorms are possible Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, May 29, 4:05 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
505 AM EDT SUN MAY 29 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
505 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO
THE EVENING. A FEW OF THESE STORMS COULD BECOME STRONG AND
APPROACH SEVERE LIMITS WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 2:35 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT SUN MAY 29 2016

OHZ051>053-061-292000-
MONTGOMERY OH-MIAMI OH-CLARK OH-CHAMPAIGN OH-
335 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONTGOMERY...
EASTERN MIAMI...NORTHWESTERN CLARK AND SOUTHWESTERN CHAMPAIGN
COUNTIES UNTIL 400 PM EDT...

AT 335 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
VANDALIA...MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
DAYTON...HUBER HEIGHTS...TROY...VANDALIA...TIPP CITY...NEW CARLISLE...
NORTHRIDGE...BROWN...CHRISTIANSBURG...NORTH HAMPTON...FLETCHER...TREMONT
CITY...CASSTOWN...BRANDT...DIALTON...GRAYSON...DAYTON INTERNATIONAL
AIRPORT...GINGHAMSBURG...HAVEN VIEW AND PHONETON.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 30 AND 39.
 I-75 IN OHIO BETWEEN MILE MARKERS 58 AND 70.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4002 8381 3981 8418 3988 8429 4019 8409
      4019 8408
TIME...MOT...LOC 1935Z 217DEG 24KT 3988 8419

SITES
Special weather statement, May 29, 2:57 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT SUN MAY 29 2016

OHZ043-051>053-292030-
MIAMI OH-CLARK OH-SHELBY OH-CHAMPAIGN OH-
357 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MIAMI...NORTHWESTERN
CLARK...SOUTHEASTERN SHELBY AND WESTERN CHAMPAIGN COUNTIES UNTIL 430
PM EDT...

AT 356 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
CARLISLE...MOVING NORTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PENNY SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
URBANA...TIPP CITY...NEW CARLISLE...ST. PARIS...BROWN...CHRISTIANSBURG...
NORTH HAMPTON...FLETCHER...CASSTOWN...CARYSVILLE...KISER LAKE STATE PARK...
DIALTON...ROSEWOOD...GRAYSON...WESTVILLE...HAVEN VIEW...BALLOU...THACKERY...
MILLERSTOWN AND TERRE HAUTE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3991 8407 3999 8421 4027 8402 4010 8374
TIME...MOT...LOC 1956Z 216DEG 22KT 3997 8410

SITES
Special weather statement, May 29, 4:05 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT SUN MAY 29 2016

OHZ053-062-292130-
GREENE OH-CLARK OH-
505 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENE AND CENTRAL
CLARK COUNTIES UNTIL 530 PM EDT...

AT 505 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER ENON...
MOVING NORTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...FAIRBORN...YELLOW SPRINGS...ENON...SOUTH CHARLESTON...
HARMONY...DONNELSVILLE...CLIFTON...SPRINGFIELD MUNICIPAL AIRPORT...
PITCHIN...HOLIDAY VALLEY...GREEN MEADOWS...SNYDERVILLE...BUCK CREEK STATE
PARK AND HUSTEAD.

THIS INCLUDES I-70 IN OHIO BETWEEN MILE MARKERS 46 AND 65.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3978 8394 3984 8399 3992 8395 3998 8381
      3997 8363 3983 8364
TIME...MOT...LOC 2105Z 244DEG 33KT 3986 8391

HATZOS

The radar

The Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Clark

When
May 29, 4:10 PM EST to 4:12 PM EST
Where
Clark County, 0.87 mi NW of Enon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.880, -83.940

Thunderstorm Wind, Miami

When
May 29, 4:28 PM EST to 4:30 PM EST
Where
Miami County, 1.74 mi SE of Tipp City
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.950, -84.150

A tree fell on a house.

Thunderstorm Wind, Greene

When
May 29, 5:30 PM EST to 5:32 PM EST
Where
Greene County, 1.38 mi S of Fairborn
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.800, -84.020

A large tree was downed.

Hail, Pickaway

When
May 29, 5:43 PM EST to 5:45 PM EST
Where
Pickaway County, 0.87 mi NE of Era
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.740, -83.240

Thunderstorm Wind, Pickaway

When
May 29, 6:10 PM EST to 6:12 PM EST
Where
Pickaway County, 0.53 mi W of Ashville
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.720, -82.960

A large tree was blown onto a car.

Thunderstorm Wind, Warren

When
May 29, 7:32 PM EST to 7:34 PM EST
Where
Warren County, 0.69 mi N of Waynesville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.510, -84.130

A few trees were blown down.

Flood, Adams

When
May 29, 11:00 PM EST to 11:30 PM EST
Where
Adams County, 0.98 mi W of West Union to 1.1 mi WNW of West Union
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.803, -83.548

One to one and a half feet of water was covering Ohio Route 247 north of West Union.

Flash Flood, Brown

When
May 29, 11:30 PM EST to May 30, 12:00 AM EST
Where
Brown County, 1.33 mi NNW of Neel to 1.31 mi NNW of Neel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.788, -83.727

A bridge was washed away on West Fork Road near the intersection with Ohio Route 763.

Flood, Brown

When
May 29, 11:30 PM EST to May 30, 12:00 AM EST
Where
Brown County, 0.53 mi WNW of Vera Cruz to 0.63 mi WNW of Vera Cruz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.172, -83.960

High water was covering US Route 50 near the Highland and Brown County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628204, 628207, 628208, 628205, 628206, 628209, 628202, 628056, 628203.